Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 20, 2000

Daily Care

advertisement
Question from Brooklyn, New York, USA:

My 11 1/2 year old is currently experiencing the dawn phenomenon practically every morning. We have moved his night time injection of NPH to 10 pm. What else should be done? Should we be testing and giving injections of Humalog in the middle of the night? Can we expect this to last throughout adolescence? Should we consider night time insulin pump therapy (he is not currently considering a pump for day time use)? He has had excellent control up to this point with occasional high blood sugars in the morning.

Answer:

I would recommend using The Continuous Glucose Monitoring System for three days. You want to be sure that your son is not low during the night. I’ve been impressed with the lows that are found when using this monitor, and that was the consensus at the recent International Society for Pediatric and Adolescent Diabetes meeting too. After that, if you don’t find lows, then the pump is the best idea. Getting up at night to give insulin would eventually wear everyone out.

LD